Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Oct 2, 1997, 4:41 PM EDT for Brevard County, Florida. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 2, 1997, 4:41 PM EDT (20:41 UTC)
- Expired
- Oct 2, 1997, 5:30 PM EDT
- In force
- 49 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2141 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 671 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
217 WUUS01 KMLB 022041 RRA SVRMLB FLC009-FLZ501-022130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM AND SPECIAL MARINE WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 441 PM EDT THU OCT 2 1997 AT 440 PM...SEVERE THUNDERSTORMS WERE OCCURRING NEAR SCOTTSMOOR AND ALSO NEAR PATRICK AIR FORCE BASE. REPORTS WERE RECEIVED OF WIND GUSTS OF 74 MPH AT PATRICK AIR FORCE BASE. THE CLUSTER OF HIGH WINDS WILL MOVE OVER THE COASTAL WATERS AND ALONG THE COAST INTO SATELLITE BEACH. THROUGH 530 SEVERE STORMS WILL AFFECT AREAS FROM SCOTTMOOR TO MIMS... AND ALONG THE COAST NEAR SATELLITE BEACH. TAKE SHELTER BEFORE THESE STORM REACH YOUR LOCATION.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 2, 2:06 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Oct 2, 2:06 PM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 200 PM EDT THU OCT 2 1997 CURRENTLY...INTERESTING WEATHER OCCURRING OVER THE NORTHERN MARINE AREA AS COLD POOL ALOFT ASSOCIATED WITH STRONG VORT OFFSHORE FL/GA MOVES OVER WARM ATLANTIC GULF STREAM WATERS. BIG SUPERCELLS CONTINUE MAINLY NORTH OF DAB...BUT NOW DEVELOPNG FARTHER SOUITH TOWARDS XMR. SCT CELLS ALSO ALONG COAST AND ISOLD OVER INTERIOR AS WEAK MOISTURE RETURN AND LOW LEVEL CONVERGENCE IS OCCURRING AHEAD OF WEAK SURFACE BOUNDARY MOVING THROUGH NORTHERN CWA. WILL LIKELY SEE ACTIVITY CONTINUE OVER LAND UNTIL SUNDOWN...WHILE STORMS OFFSHORE LINGER THROUGH THE EVENING. UPPER SHORT PROGGED TO SPIN OFF SURFACE LOW WELL OFFSHORE AS IT CONTINUES MOVING ESE. AT THE SURFACE...A REINFORCING SURGE OF DRIER AND SOMEWHAT COOLER AIR AS A SECONDARY COOL/DEWPOINT FROM PUSHES SOUTHWARD AND STALLD SOUTH OF CWA...CONFINING REMNANT MOISTURE TO THE SOUTHERNMOST PENINSULA. SURFACE TO STEERING LEVEL EASTERLIES WILL DEVELOP AND STRENGTHEN ACROSS ECFL...MAKING PRIMARY PRECIP THREAT DIURNALLY INDUCED SHOWERS MOVING ONSHORE THE COASTAL COUNTIES LATE PM/EARLY AM. ANOTHER VORT LOBE ROTATES AROUND THE DEPARTING SHORT EARLY FRIDAY... WITH ASOOCIATED PVA BRUSHING THE COAST BUT WILL BE THEN WORKING ON AN AIR MASS WHICH IS PROGGED TO BE DRIER/COOLER. CRISTALDI
In the hours before
Special weather statement, Oct 2, 11:30 AM EDT, 5 hours 11 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT THU OCT 2 1997 ...RIP CURRENT POTENTIAL INCREASING NORTH OF CAPE CANAVERAL... ...FEW MARINE SUPERCELLS POSSIBLE WELL OFFSHORE VOLUSIA COUNTY... A FRONTAL SYSTEM WILL DROP SLOWLY DOWN THE PENINSULA TODAY WITH HIGH PRESSURE BUILDING TOWARD THE MID ATLANTIC COAST. THE FRONT MAY HELP TO TRIGGER ISOLATED LIGHTNING STORMS...MAINLY SOUTH OF ORLANDO AND CAPE CANAVERAL. BE ALERT FOR THE POSSIBILITY OF A FEW STRAY STORMS DEVELOPING BY THIS AFTERNOON. MARINE OUTLOOK...EAST NORTHEAST WINDS BEHIND THE FRONT WILL GRADUALLY INCREASE TO NEAR 15 KNOTS. WIND WAVES WILL BEGIN TO BUILD...MAINLY FROM CAPE CANAVERAL NORTHWARD. THEREFORE...THOSE VENTURING INTO THE SURF SHOULD BE CAUTIOUS AS RIP CURRENTS COULD BECOME MORE FREQUENT... ESPECIALLY ALONG THE VOLUSIA COUNTY BEACHES. AN UPPER LEVEL LOW EAST OF JACKSONVILLE...ACCOMPANIED BY COLD UPPER LEVEL TEMPERATURES...HAS INCREASED INSTABILITY OFFSHORE NORTHEAST FLORIDA. AS A RESULT...A FEW SUPERCELL THUNDERSTORMS HAVE DEVELOPED BETWEEN 50 AND 100NM OFFSHORE FROM SAVANNAH GEORGIA SOUTH TO NEAR ORMOND BEACH. THESE STORMS WILL PRIMARILY AFFECT THE VOLUSIA COUNTY COASTAL WATERS MORE THAN 50NM OFFSHORE. THOSE CRAFT VENTURING MORE THAN 50NM OFFSHORE SHOULD AVOID THESE STORMS AS THEY WILL LIKELY PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF 50 KNOTS...WATERSPOUTS AND CLOUD TO WATER LIGHTNING.
Special weather statement, Oct 2, 11:36 AM EDT, 5 hours 5 minutes before
FLZ041-044>047-053-054-058-059-064-501-021730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1130 AM EDT THU OCT 2 1997 ...RIP CURRENT POTENTIAL INCREASING NORTH OF CAPE CANAVERAL... ...FEW MARINE SUPERCELLS POSSIBLE WELL OFFSHORE VOLUSIA COUNTY... A FRONTAL SYSTEM WILL DROP SLOWLY DOWN THE PENINSULA TODAY WITH HIGH PRESSURE BUILDING TOWARD THE MID ATLANTIC COAST. THE FRONT MAY HELP TO TRIGGER ISOLATED LIGHTNING STORMS...MAINLY SOUTH OF ORLANDO AND CAPE CANAVERAL. BE ALERT FOR THE POSSIBILITY OF A FEW STRAY STORMS DEVELOPING BY THIS AFTERNOON. MARINE OUTLOOK...EAST NORTHEAST WINDS BEHIND THE FRONT WILL GRADUALLY INCREASE TO NEAR 15 KNOTS. WIND WAVES WILL BEGIN TO BUILD...MAINLY FROM CAPE CANAVERAL NORTHWARD. THEREFORE...THOSE VENTURING INTO THE SURF SHOULD BE CAUTIOUS AS RIP CURRENTS COULD BECOME MORE FREQUENT... ESPECIALLY ALONG THE VOLUSIA COUNTY BEACHES. AN UPPER LEVEL LOW EAST OF JACKSONVILLE...ACCOMPANIED BY COLD UPPER LEVEL TEMPERATURES...HAS INCREASED INSTABILITY OFFSHORE NORTHEAST FLORIDA. AS A RESULT...A FEW SUPERCELL THUNDERSTORMS HAVE DEVELOPED BETWEEN 50 AND 100NM OFFSHORE FROM SAVANNAH GEORGIA SOUTH TO NEAR ORMOND BEACH. THESE STORMS WILL PRIMARILY AFFECT THE VOLUSIA COUNTY COASTAL WATERS MORE THAN 50NM OFFSHORE. THOSE CRAFT VENTURING MORE THAN 50NM OFFSHORE SHOULD AVOID THESE STORMS AS THEY WILL LIKELY PRODUCE LARGE HAIL...WIND GUSTS IN EXCESS OF 50 KNOTS...WATERRSPOUTS AND CLOUD TO WATER LIGHTNING.
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 3:49 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 51 min |
| Oct 2, 4:57 PM EDT | Severe Thunderstorm Warning | MLB | Osceola | 63 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.